Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 247, NWS Atlanta, GA

November 24, 2004Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 24, 2004, 12:28 PM EST for Laurens County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 12:28 PM EST (17:28 UTC)
Expired
Nov 24, 2004, 1:15 PM EST
In force
47 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Laurens County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 10:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 241728
SVRFFC
GAC175-241815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAURENS COUNTY IN CENTRAL GEORGIA

* UNTIL 115 PM EST

* AT 1225 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF DUBLIN...AND
  MOVING SOUTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RENTZ...DUDLEY AND DEXTER.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE MACON AREA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3264 8307 3246 8320 3235 8299 3255 8283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 11:15 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 24, 11:15 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EST WED NOV 24 2004

.UPDATE...
LINE OF SEVERE THUNDERSTORMS MOVING INTO EASTERN GEORGIA AT THE
CURRENT TIME.  SEVERAL TORNADO WATCHES ISSUED WITH ALL BUT PORTIONS
OF NORTH GA AND SOUTHEAST GA CURRENTLY UNDER WATCH THROUGH THIS
AFTERNOON.  SHORT TERM MODELS INDICATING INSTABILITY REMAINING
ACROSS EASTERN PORTIONS OF FORECAST AREA THROUGH THIS AFTERNOON.
CURRENT FORECAST HAS SITUATION COVERED AND HAVE ALREADY ISSUED
UPDATES TO INCLUDE WATCH INFORMATION.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY FOR MOST OF
NORTH AND CENTRAL GEORGIA.
&&

12
Hazardous weather outlook, Nov 24, 5:05 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EST WED NOV 24 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW SEVERE THUNDERSTORMS EXPECTED TODAY AND THIS EVENING...

.SYNOPSIS...
A STRONG COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY THIS MORNING
WILL MOVE TO THE TENNESSEE VALLEY THIS AFTERNOON AND TO THE GEORGIA
COAST THURSDAY MORNING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. TORNADOES WILL ALSO BE POSSIBLE. THE BEST TIME FOR
SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING...BUT YOU
CAN NOT RULE OUT THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS
MORNING.

.DISCUSSION...
A MOIST AIRMASS AHEAD OF A STRONG COLD FRONT WILL ALLOW FOR CAPES
OF 500 TO 1000 AND LIFTED INDICES OF ZERO TO -3. THIS GENERALLY WEAK
INSTABILITY COMBINED WITH STRONG WINDS ALOFT AHEAD OF AN APPROACHING
UPPER LEVEL TROUGH WILL ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE
OVER THE AREA. ISOLATED STORMS WILL HAVE POTENTIAL TO PRODUCE
TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION AND BE READY FOR
ACTIVATION..

.OTHER HAZARDS...
ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED TODAY. DUE TO THE HEAVY
RAINFALL OF RECENT DAYS...FLASH FLOODING AND CONTINUED RIVER
FLOODING WILL BE POSSIBLE THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Local storm report, Nov 24, 11:21 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1121 AM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     TSTM WND DMG     JUNO                    34.48N 84.19W
11/24/2004                   DAWSON             GA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

SN
Local storm report, Nov 24, 11:58 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1158 AM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     TSTM WND DMG     MACON                   32.84N 83.66W
11/24/2004                   BIBB               GA   PUBLIC

            BLEW SMALL PICKUP TRUCK 20 FEET SIDEWAYS. CHAIN LINK
            FENCE AND SMALL OUTBUILDINGS DOWNED.

1150 AM     TSTM WND DMG     1 S MACON               32.82N 83.66W
11/24/2004                   BIBB               GA   LAW ENFORCEMENT

            TREES DOWN

&&

SN
Special weather statement, Nov 24, 12:13 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1213 PM EST WED NOV 24 2004

GAZ061-062-241745-

1213 PM EST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN HANCOCK AND
WARREN COUNTIES UNTIL 1245 PM EST...

AT 1209 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF POWELTON TO 8 MILES
SOUTHWEST OF DEVEREUX...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 1245 PM EST.
Local storm report, Nov 24, 12:17 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1217 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     DAWSONVILLE             34.42N 84.12W
11/24/2004                   DAWSON             GA   PUBLIC

            NUMEROUS TREES DOWN.

1105 AM     FLOOD            DAWSONVILLE             34.42N 84.12W
11/24/2004                   DAWSON             GA   PUBLIC

            STREET FLOODING.

1020 AM     TSTM WND DMG     5 ENE HAMPTON           33.41N 84.21W
11/24/2004                   HENRY              GA   PUBLIC

            WIDESPREAD TREES DOWN. BILLBOARD DOWN ON I-75 BETWEEN
            EXITS 218 ADN 221. TREES ON HOUSES.

1124 AM     TSTM WND DMG     HILLSBORO               33.18N 83.64W
11/24/2004                   JASPER             GA   LAW ENFORCEMENT

            FEW TREES DOWN ON SOUTH END OF COUNTY.

1135 AM     TSTM WND DMG     5 S MACON               32.76N 83.66W
11/24/2004                   BIBB               GA   LAW ENFORCEMENT

            FEW TREES DOWN ON SOUTH END OF COUNTY.

1130 AM     TSTM WND DMG     PERRY                   32.46N 83.74W
11/24/2004                   HOUSTON            GA   LAW ENFORCEMENT

            FEW TREES DOWN.

1116 AM     TSTM WND DMG     GAINESVILLE             34.29N 83.83W
11/24/2004                   HALL               GA   LAW ENFORCEMENT

            *** 1 INJ *** NUMEROUS TREES DOWN. 100 X 50 BUILDING
            DESTROYED ON HIGHWAY 60 SOUTH OF GAINESVILLE.

&&

SN
Local storm report, Nov 24, 12:20 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     5 ENE HAMPTON           33.41N 84.21W
11/24/2004                   HENRY              GA   PUBLIC

            WIDESPREAD TREES DOWN. BILLBOARD DOWN ON I-75 BETWEEN
            EXITS 218 AND 221. TREES ON HOUSES.

&&

SN
Local storm report, Nov 24, 12:27 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1227 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     MACON                   32.84N 83.66W
11/24/2004                   BIBB               GA   PUBLIC

            NUMEROUS TREES DOWN.

&&

SN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 8:44 PM ESTFlash Flood WarningFFCCobb5 hr
Nov 24, 8:56 AM ESTSevere Thunderstorm WarningFFCHaralson49 min
Nov 24, 9:03 AM ESTSevere Thunderstorm WarningFFCCarroll, Heard42 min
Nov 24, 9:08 AM ESTSevere Thunderstorm WarningFFCPolk52 min
Nov 24, 9:14 AM ESTTornado WarningFFCCarroll31 min
Nov 24, 9:21 AM ESTSevere Thunderstorm WarningFFCTroup39 min
Nov 24, 9:25 AM ESTSevere Thunderstorm WarningFFCHarris50 min
Nov 24, 9:29 AM ESTSevere Thunderstorm WarningFFCBartow, Cobb, Coweta, Douglas, Fulton, Paulding46 min
Nov 24, 9:33 AM ESTSevere Thunderstorm WarningFFCMuscogee42 min
Nov 24, 9:37 AM ESTSevere Thunderstorm WarningFFCMeriwether38 min
Nov 24, 9:48 AM ESTTornado WarningFFCCoweta27 min
Nov 24, 9:54 AM ESTSevere Thunderstorm WarningFFCTalbot51 min
Nov 24, 9:56 AM ESTTornado WarningFFCFayette34 min
Nov 24, 10:00 AM ESTSevere Thunderstorm WarningFFCCherokee, Clayton, Cobb, DeKalb, Fulton, Pickens30 min
Nov 24, 10:03 AM ESTSevere Thunderstorm WarningFFCPike, Spalding42 min
Nov 24, 10:06 AM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion39 min
Nov 24, 10:10 AM ESTSevere Thunderstorm WarningFFCHenry35 min
Nov 24, 10:15 AM ESTTornado WarningFFCTalbot30 min
Nov 24, 10:20 AM ESTSevere Thunderstorm WarningFFCUpson40 min
Nov 24, 10:24 AM ESTSevere Thunderstorm WarningFFCDawson, DeKalb, Forsyth, Fulton, Gwinnett, Lumpkin and 1 more36 min
Nov 24, 10:31 AM ESTSevere Thunderstorm WarningFFCButts, Lamar44 min
Nov 24, 10:36 AM ESTSevere Thunderstorm WarningFFCNewton39 min
Nov 24, 10:47 AM ESTSevere Thunderstorm WarningFFCJasper43 min
Nov 24, 10:51 AM ESTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Hall, Jackson, Lumpkin, Walton and 1 more39 min
Nov 24, 10:58 AM ESTSevere Thunderstorm WarningFFCMorgan, Putnam47 min
Nov 24, 11:23 AM ESTSevere Thunderstorm WarningFFCBanks, Clarke, Greene, Jackson, Madison, Oconee and 1 more37 min
Nov 24, 11:30 AM ESTSevere Thunderstorm WarningFFCBibb, Houston, Peach30 min
Nov 24, 11:44 AM ESTSevere Thunderstorm WarningFFCTwiggs31 min
Nov 24, 11:55 AM ESTTornado WarningFFCTwiggs, Wilkinson35 min
Nov 24, 12:01 PM ESTSevere Thunderstorm WarningFFCMadison, Oglethorpe, Taliaferro, Wilkes29 min
Nov 24, 12:04 PM ESTSevere Thunderstorm WarningFFCBleckley26 min
Nov 24, 12:42 PM ESTSevere Thunderstorm WarningFFCWashington33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.